zbMATH — the first resource for mathematics

Cohen-Macaulay Rees algebras and degrees of polynomial relations. (English) Zbl 0819.13003
The Rees algebra of an ideal \(I\) of a Noetherian ring \(R\) is the subalgebra of the ring of polynomials \(R[t]\), \(R[It] = \sum_{i \geq 0} I^ it^ i\). It realizes algebraically the notion of blowing up a variety along a subvariety, so that it is of interest to uncover its arithmetical properties, such as normality or Cohen-Macaulayness. Here we are concerned with how the latter occurs in two distinct ways.
In a manner of speaking, \(R[It]\) is made up of two parts, \(R\) itself and the associated graded ring \(\text{gr}_ I (R) = \sum_{i \geq 0} I^ i/I^{i+1}\). One basic set of issues is how the Cohen-Macaulayness of \(R[It]\) depends on that of \(R\) and \(\text{gr}_ I(R)\). On account of an argument of Huneke, the issue can be narrowed down to expressing the Cohen-Macaulayness of \(R[It]\) vis-a-vis \(G = \text{gr}_ I (R)\) and \(a(G)\), the so-called \(a\)-invariant of \(G\). After clarifying several cases where \(G\) is Gorenstein, we give our first main result, a calculation of \(a(G)\), in terms of the analytic spread \(\ell (I)\) and reduction number \(r(I)\) of \(I\), under the hypothesis that \(I\) satisfies a mild condition on the local number of generators in codimension below \(\ell (I)\).
Our second main result bypasses the use of \(\text{gr}_ I (R)\), focusing instead on the degrees of the generators of modules of syzygies and the polynomial relations amongst the elements of a generating set of the ideal. We explore how the Cohen-Macaulayness of \(R[It]\) is described in terms of these sets of degrees and other integers that arise from a specification of the ideal through a presentation matrix. Some of the results are explicit formulas for the degrees of polynomial relations in terms of homological properties of the ideal, therefore linking aspects of elimination theory with homology.
Reviewer: A.Simis (Salvador)

13A30 Associated graded rings of ideals (Rees ring, form ring), analytic spread and related topics
13D45 Local cohomology and commutative rings
13C14 Cohen-Macaulay modules
13D40 Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
13H15 Multiplicity theory and related topics
Full Text: DOI EuDML
[1] I.M. Aberbach, S. Huckaba, C. Huneke, Reduction numbers, Rees algebras, and Pfaffian ideals. (Preprint 1993) · Zbl 0838.13003
[2] I.M. Aberbach, C. Huneke, An improved Briançon-Skoda theorem with the applications to the Cohen-Macaulayness of Rees algebras. Math. Ann. (to appear) · Zbl 0788.13001
[3] I.M. Aberbach, C. Huneke, N.V. Trung, Reduction numbers, Briançon-Skoda theorems, and the depth of Rees algebras. (Preprint 1993) · Zbl 0854.13003
[4] S. Abhyankar,Algebraic Geometry for Scientists and Engineers. Math. Surv. Monogr.95, Am. Math. Soc., Providence, RI 1990 · Zbl 0709.14001
[5] M. Artin, M. Nagata, Residual intersections in Cohen-Macaulay rings. J. Math. Kyoto Univ.12 (1972), 307-323 · Zbl 0263.14019
[6] L. Avramov, J. Herzog, The Koszul algebra of a codimension 2 embedding. Math. Z.175 (1980), 249-280 · Zbl 0461.14014 · doi:10.1007/BF01163026
[7] R.C. Cowsik, M.V. Nori, On the fibers of blowing up. J. Indian Math. Soc.40 (1976), 217-222 · Zbl 0437.14028
[8] S. Goto, S. Huckaba, On graded rings associated to analytic deviation one ideals. Am. J. Math. (to appear) · Zbl 0803.13002
[9] S. Goto, Y. Nakamura, On the Gorensteinness of graded rings associated to ideals of analytic deviation one. (Preprint 1993) · Zbl 0816.13004
[10] S. Goto, Y. Shimoda, On the Rees algebras of Cohen-Macaulay local rings. Lect. Notes Pure Appl. Math.68, Marcel Dekker, New York, 1979, 201-231 · Zbl 0482.13011
[11] S. Goto, K. Watanabe, On graded rings I. J. Math. Soc. Japan30 (1978), 179-213 · Zbl 0378.13006 · doi:10.2969/jmsj/03020179
[12] U. Grothe, M. Herrmann, U. Orbanz, Graded rings associated to equimultiple ideals. Math. Z.186 (1984), 531-556 · Zbl 0541.13010 · doi:10.1007/BF01162779
[13] M. Herrmann, S. Ikeda, U. Orbanz, Equimultiplicity and Blowing up. Springer, Berlin-Heidelberg-New York 1988 · Zbl 0649.13011
[14] J. Herzog, A. Simis, W.V. Vasconcelos, Koszul homology and blowing-up rings. In: Commutative Algebra, Proceedings: Trento 1981 (S. Greco and G. Valla, Eds.), Lect. Notes Pure Appl. Math.84, Marcel Dekker, New York, 1983, 79-169 · Zbl 0499.13002
[15] J. Herzog, A. Simis, W.V. Vasconcelos, On the arithmetic and homology of algebras of linear type. Trans. Am. Math. Soc.283 (1984), 661-683 · Zbl 0541.13005 · doi:10.1090/S0002-9947-1984-0737891-6
[16] J. Herzog, A. Simis, W.V. Vasconcelos, On the canonical module of the Rees algebra and the associated graded ring of an ideal. J. Algebra105 (1987), 285-302 · Zbl 0613.13007 · doi:10.1016/0021-8693(87)90194-3
[17] J. Herzog, W.V. Vasconcelos, R. Villarreal, Ideals with sliding depth. Nagoy Math. J.99 (1985), 159-172 · Zbl 0561.13014
[18] M. Hochster, Properties of Noetherian rings stable under general grade reduction. Arch. Math.24 (1973), 393-396 · Zbl 0268.13013 · doi:10.1007/BF01228228
[19] S. Huckaba, Reduction numbers for ideals of higher analytic spread. Math. Proc. Camb. Philos. Soc.102 (1987), 49-57 · Zbl 0636.13001 · doi:10.1017/S0305004100067037
[20] S. Huckaba, C. Huneke, Rees algebras of ideals having small analytic deviation. Trans. Am. Math. Soc. (to appear) · Zbl 0813.13009
[21] C. Huneke, On the associated graded ring of an ideal. Ill. J. Math.26 (1982), 121-137 · Zbl 0479.13008
[22] C. Huneke, Linkage and Koszul homology of ideals. Am. J. Math.104 (1982), 1043-1062 · Zbl 0505.13003 · doi:10.2307/2374083
[23] C. Huneke, M.E. Rossi, The dimension and components of symmetric algebras. J. Algebra98 (1986), 200-210 · Zbl 0584.13010 · doi:10.1016/0021-8693(86)90023-2
[24] C. Huneke and B. Ulrich, Residual intersections. J. Reine Angew. Math.390 (1988), 1-20 · Zbl 0732.13004 · doi:10.1515/crll.1988.390.1
[25] S. Ikeda, N.V. Trung, When is the Rees algebra Cohen-Macaulay? Commun. Algebra17 (1989), 2893-2922 · Zbl 0696.13015 · doi:10.1080/00927878908823885
[26] B. Johnston, D. Katz, Castelnuovo regularity and graded rings associated to an ideal. Proc. Am. Math. Soc. (to appear) · Zbl 0826.13014
[27] J. McKay, S. Wang, An inversion formula for two polynomials in two variables. J. Pure Appl. Algebra40 (1986), 245-257 · Zbl 0622.13003 · doi:10.1016/0022-4049(86)90044-7
[28] S. Noh, W.V. Vasconcelos, TheS 2-closure of Rees algebras. Res. Math.23 (1993), 149-162 · Zbl 0777.13006
[29] D.G. Northcott, D. Rees, Reductions of ideals in local rings. Proc. Camb. Philos. Soc.50 (1954), 145-158 · Zbl 0057.02601 · doi:10.1017/S0305004100029194
[30] C. Peskine, L. Szpiro, Liaison des variétés algébriques. Invent. Math.26 (1974), 271-302 · Zbl 0298.14022 · doi:10.1007/BF01425554
[31] B. Sturmfels, J.-T. Yu, Minimal polynomials and sparse resultants. (Preprint 1992) · Zbl 0828.12008
[32] Z. Tang, Rees rings and associated graded rings of ideals having higher analytic deviation. (Preprint 1993)
[33] N.V. Trung, Reduction numbers,a-invariants and Rees algebras of ideals having small analytic deviation. (Preprint 1993)
[34] B. Ulrich, Artin-Nagata properties and reductions of ideals. Contemp. Math. (to appear) · Zbl 0821.13008
[35] B. Ulrich, W.V. Vasconcelos, The equations of Rees algebras of ideals with linear presentation. Math. Z.214 (1993), 79-92 · Zbl 0789.13002 · doi:10.1007/BF02572392
[36] W.V. Vasconcelos, On the equations of Rees algebras. J. Reine Angew. Math.418 (1991), 189-218 · Zbl 0727.13002 · doi:10.1515/crll.1991.418.189
[37] W.V. Vasconcelos, Hilbert functions, analytic spread and Koszul homology. Contemp. Math. (to appear) · Zbl 0803.13012
[38] O. Zariski, Generalized weight properties of the resultant ofn+1 polynomials inn variables. Trans. Am. Math. Soc.41 (1937), 250-264
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.